Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Preperiodic points for rational functions defined over a global field in terms of good reduction


Authors: Jung Kyu Canci and Laura Paladino
Journal: Proc. Amer. Math. Soc. 144 (2016), 5141-5158
MSC (2010): Primary 37P05, 37P35; Secondary 11D45
DOI: https://doi.org/10.1090/proc/13096
Published electronically: April 20, 2016
MathSciNet review: 3556260
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \phi $ be an endomorphism of the projective line defined over a global field $ K$. We prove a bound for the cardinality of the set of $ K$-rational preperiodic points for $ \phi $ in terms of the number of places of bad reduction. The result is completely new in the function field case and is an improvement of the number field case.


References [Enhancements On Off] (What's this?)

  • [1] Tom M. Apostol, Introduction to analytic number theory, Undergraduate Texts in Mathematics, Springer-Verlag, New York-Heidelberg, 1976. MR 0434929 (55 #7892)
  • [2] Robert L. Benedetto, Preperiodic points of polynomials over global fields, J. Reine Angew. Math. 608 (2007), 123-153. MR 2339471 (2008j:11071), https://doi.org/10.1515/CRELLE.2007.055
  • [3] Robert L. Benedetto, A criterion for potentially good reduction in nonarchimedean dynamics, Acta Arith. 165 (2014), no. 3, 251-256. MR 3263950, https://doi.org/10.4064/aa165-3-4
  • [4] F. Beukers and H. P. Schlickewei, The equation $ x+y=1$ in finitely generated groups, Acta Arith. 78 (1996), no. 2, 189-199. MR 1424539 (97k:11051)
  • [5] Jung Kyu Canci, Cycles for rational maps of good reduction outside a prescribed set, Monatsh. Math. 149 (2006), no. 4, 265-287. MR 2284648 (2008a:11074), https://doi.org/10.1007/s00605-006-0387-7
  • [6] Jung Kyu Canci, Finite orbits for rational functions, Indag. Math. (N.S.) 18 (2007), no. 2, 203-214. MR 2352676 (2008k:11073), https://doi.org/10.1016/S0019-3577(07)80017-6
  • [7] Jung Kyu Canci, Giulio Peruginelli, and Dajano Tossici, On some notions of good reduction for endomorphisms of the projective line, Manuscripta Math. 141 (2013), no. 1-2, 315-331. MR 3042691, https://doi.org/10.1007/s00229-012-0573-y
  • [8] H. Derksen and D. Masser, Linear equations over multiplicative groups, recurrences, and mixing I, Proc. Lond. Math. Soc. (3) 104 (2012), no. 5, 1045-1083. MR 2928336, https://doi.org/10.1112/plms/pdr040
  • [9] Roberto Dvornicich and Umberto Zannier, Local-global divisibility of rational points in some commutative algebraic groups, Bull. Soc. Math. France 129 (2001), no. 3, 317-338 (English, with English and French summaries). MR 1881198 (2002k:14031)
  • [10] J.-H. Evertse, On equations in $ S$-units and the Thue-Mahler equation, Invent. Math. 75 (1984), no. 3, 561-584. MR 735341 (85f:11048), https://doi.org/10.1007/BF01388644
  • [11] Jan-Hendrik Evertse and Umberto Zannier, Linear equations with unknowns from a multiplicative group in a function field, Acta Arith. 133 (2008), no. 2, 159-170. MR 2417462 (2009f:11036), https://doi.org/10.4064/aa133-2-4
  • [12] E. V. Flynn, Bjorn Poonen, and Edward F. Schaefer, Cycles of quadratic polynomials and rational points on a genus-$ 2$ curve, Duke Math. J. 90 (1997), no. 3, 435-463. MR 1480542 (98j:11048), https://doi.org/10.1215/S0012-7094-97-09011-6
  • [13] Marc Hindry and Joseph H. Silverman, Diophantine geometry, An introduction. Graduate Texts in Mathematics, vol. 201, Springer-Verlag, New York, 2000. MR 1745599 (2001e:11058)
  • [14] Benjamin Hutz and Patrick Ingram, On Poonen's conjecture concerning rational preperiodic points of quadratic maps, Rocky Mountain J. Math. 43 (2013), no. 1, 193-204. MR 3065461, https://doi.org/10.1216/RMJ-2013-43-1-193
  • [15] Serge Lang, Algebra, 3rd ed., Graduate Texts in Mathematics, vol. 211, Springer-Verlag, New York, 2002. MR 1878556 (2003e:00003)
  • [16] Dominik J. Leitner, Linear equations over multiplicative groups in positive characteristic, Acta Arith. 153 (2012), no. 4, 325-347. MR 2925376, https://doi.org/10.4064/aa153-4-1
  • [17] D.J. Leitner, Aspect of $ x+y-z=1$ in positive characteristic, PhD Thesis, University of Basel, 2013.
  • [18] Daniel A. Marcus, Number fields, Universitext. Springer-Verlag, New York-Heidelberg, 1977. MR 0457396 (56 #15601)
  • [19] Loïc Merel, Bornes pour la torsion des courbes elliptiques sur les corps de nombres, Invent. Math. 124 (1996), no. 1-3, 437-449 (French). MR 1369424 (96i:11057), https://doi.org/10.1007/s002220050059
  • [20] Patrick Morton, Arithmetic properties of periodic points of quadratic maps. II, Acta Arith. 87 (1998), no. 2, 89-102. MR 1665198 (2000c:11103)
  • [21] Patrick Morton and Joseph H. Silverman, Rational periodic points of rational functions, Internat. Math. Res. Notices 2 (1994), 97-110. MR 1264933 (95b:11066), https://doi.org/10.1155/S1073792894000127
  • [22] Patrick Morton and Joseph H. Silverman, Periodic points, multiplicities, and dynamical units, J. Reine Angew. Math. 461 (1995), 81-122. MR 1324210 (96b:11090), https://doi.org/10.1515/crll.1995.461.81
  • [23] W. Narkiewicz, Polynomial cycles in algebraic number fields, Colloq. Math. 58 (1989), no. 1, 151-155. MR 1028168 (90k:11135)
  • [24] J. Oesterlé, Torsion des courbes elliptiques sur les corps des nombres, preprint.
  • [25] Laura Paladino, On counterexamples to local-global divisibility in commutative algebraic groups, Acta Arith. 148 (2011), no. 1, 21-29. MR 2784007 (2012b:11183), https://doi.org/10.4064/aa148-1-2
  • [26] Laura Paladino, Gabriele Ranieri, and Evelina Viada, On local-global divisibility by $ p^n$ in elliptic curves, Bull. Lond. Math. Soc. 44 (2012), no. 4, 789-802. MR 2967246, https://doi.org/10.1112/blms/bds012
  • [27] Pierre Parent, Bornes effectives pour la torsion des courbes elliptiques sur les corps de nombres, J. Reine Angew. Math. 506 (1999), 85-116 (French, with French summary). MR 1665681 (99k:11080), https://doi.org/10.1515/crll.1999.009
  • [28] Michael Rosen, Number theory in function fields, Graduate Texts in Mathematics, vol. 210, Springer-Verlag, New York, 2002. MR 1876657 (2003d:11171)
  • [29] Joseph H. Silverman, The arithmetic of dynamical systems, Graduate Texts in Mathematics, vol. 241, Springer, New York, 2007. MR 2316407 (2008c:11002)
  • [30] Henning Stichtenoth, Algebraic function fields and codes, 2nd ed., Graduate Texts in Mathematics, vol. 254, Springer-Verlag, Berlin, 2009. MR 2464941 (2010d:14034)
  • [31] Michael Stoll, Rational 6-cycles under iteration of quadratic polynomials, LMS J. Comput. Math. 11 (2008), 367-380. MR 2465796 (2010b:11067), https://doi.org/10.1112/S1461157000000644
  • [32] José Felipe Voloch, The equation $ ax+by=1$ in characteristic $ p$, J. Number Theory 73 (1998), no. 2, 195-200. MR 1658019 (2000b:11029), https://doi.org/10.1006/jnth.1998.2295
  • [33] Umberto Zannier, Lecture notes on Diophantine analysis, Appunti. Scuola Normale Superiore di Pisa (Nuova Serie) [Lecture Notes. Scuola Normale Superiore di Pisa (New Series)], vol. 8, Edizioni della Normale, Pisa, 2009. With an appendix by Francesco Amoroso. MR 2517762 (2011d:11001)
  • [34] Michael Ernest Zieve, Cycles of polynomial mappings, ProQuest LLC, Ann Arbor, MI, 1996. Thesis (Ph.D.)-University of California, Berkeley. MR 2694837

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37P05, 37P35, 11D45

Retrieve articles in all journals with MSC (2010): 37P05, 37P35, 11D45


Additional Information

Jung Kyu Canci
Affiliation: Mathematisches Institut, Universität Basel, Rheinsprung 21, CH-4051 Basel, Switzerland
Email: jungkyu.canci@unibas.ch

Laura Paladino
Affiliation: Dipartimento di Matematica, Universit\aca di Pisa, Largo Bruno Pontecorvo 5, 56127 Pisa, Italy – and – Dipartimento di Matematica e Informatica, Università della Calabria, Ponte Pietro Bucci Cubo 30B, 87036 Arcavacata di Rende (CS), Italy
Email: paladino@mail.dm.unipi.it, paladino@mat.unical.it

DOI: https://doi.org/10.1090/proc/13096
Received by editor(s): March 21, 2015
Received by editor(s) in revised form: September 4, 2015, and January 8, 2016
Published electronically: April 20, 2016
Additional Notes: The second author was partially supported by Istituto Nazionale di Alta Matematica, grant research Assegno di ricerca Ing. G. Schirillo, and partially supported by the European Commission and by Calabria Region through the European Social Fund.
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society